Hail, Haskell
- When
- April 29, 2:30 AM CST
- Where
- Haskell County, 1 mi N of Sublette
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 37.495, -100.850
The hail broke out a window of a house and damaged vehicle windows.
Severe thunderstorms, an one in particular (which started as a LP Supercell), produced very large hail and 5 tornadoes. There were also numerous gustnadoes and downburts reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Severe thunderstorms, an one in particular (which started as a LP Supercell), produced very large hail and 5 tornadoes. There were also numerous gustnadoes and downburts reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 28, 3:00 PM CST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 400 PM CDT TUE APR 28 2009 .DISCUSSION... DAYS 1-2... 85H WAA AND I295-I305 ISENTROPIC SFCS FROM BOTH THE NAM AND GFS CONTINUES TO SHOW GOOD LIFT AND MOISTURE SPREADING ACROSS SW KS OVER THE NEXT 12 HOURS. THIS COMBINED WITH SOME ELEVATED CAPES AND A WEAK 5H VORT LOBE CROSSING THE CWA ALSO CONTINUES TO SUPPORT THE MENTION OF AN ISOLATED RUMBLE OF THUNDER OR TWO AS WELL LATE TONIGHT/EARLY WED. AS A RESULT WILL RETAIN THE MENTION OF THUNDER IN THE GRIDS BUT AT THIS TIME THINK THE BULK OF PCPN THAT DOES DEVELOP WILL BE PRIMARILY LIGHT RAIN OR DRIZZLE. IN ADDITION TO THIS PCPN WILL ALSO BE MENTIONING FOG AFTER MIDNIGHT GIVEN THE UPSLOPE FLOW AND LOW LVL MOISTURE PROGGED IN SW KS BY 12Z WED. AS OUR BROAD AREA OF LIFT SHIFTS EAST INTO CNTL KS DURING THE DAY ON WEDNESDAY A DRY LINE WILL MOVE INTO FAR WESTERN KS DURING THE MID TO LATE AFTERNOON. DESPITE MODELS CONTINUING TO SUGGEST A FAIRLY STRONG CAP OVER WRN KS GIVEN THE PROGGED CAPES AND MCON ALONG THIS SFC FEATURE AM RELUCTANT TO REMOVE ALL MENTION OF PCPN IN OUR WRN CWA. ALSO ANY STORM WHICH DOES DEVELOP, SLIGHT AS IT MAY BE, STILL LOOKS LIKE IT WILL HAVE A GOOD CHANCE OF BECOMING SEVERE. BY EARLY THURSDAY A COLD FRONT WILL MOVE SOUTH ACROSS WRN KANSAS AND IS CURRENTLY PROGGED TO BRIEFLY STALL OUT NEAR THE OK/KS BORDER DURING THE AFTERNOON. PLENTY OF MOISTURE AND 85H-7H LIFT PRESENT NORTH OF THIS BOUNDARY SO WILL NOT ONLY BRING CLOUDS AND COOLER TEMPERATURES BACK TO OUR NRN CWA BUT ALSO MENTION OF CHANCE OF SHRA LATE IN THE DAY AS WELL. SOUTH OF THIS FRONT 85H TEMPS SUGGESTING TEMPERATURES WILL STAY ON THE WARM SIDE WITH HIGHS AROUND 80 DEGREES LIKELY. IN ADDITION TO THIS WE MAY NEED TO MONITOR OUR SE CWA LATE THURSDAY FOR THE POTENTIAL FOR SEVERE WEATHER. SB CAPES ARE PROGGED TO BE IN EXCESS OF 3500J/KG AND 0-6KM SHEAR VALUES RANGE FROM 30-40KTS. DAYS 3-7... MAIN ISSUE WILL BE WITH POPS/TIMING FOR CHANCES OF RAIN SHOWERS AND OR THUNDERSTORMS INTO THE WEEKEND. WITH THE ADVANCEMENT OF A COUPLE OF UPPER JET SEGMENTS INTO THE NORTHERN PLAINS MID WEEK AND SOUTHWARD ADVANCEMENT OF A BOUNDARY LAYER AIRMASS FRONT, THERE WILL BE HIGH LIKELIHOOD PRECIPITATION EVENTS ACROSS NEBRASKA KANSAS AND INTO THE SOUTHERN PLAINS BY LATE IN THE WEEKEND. AS THE ECMWF HAS HAD THE BEST CONTINUITY, AND GFS HAS SEEMED TO BECOME IN LINE WITH THIS MODEL IN RECENT RUNS, WILL BE FOLLOWING ECMWF CLOSELY FOR DETAILS. WITH COLD FRONT PASSING ON THURSDAY, LOWER MIN TEMPS IN THE 40S ARE EXPECTED FRIDAY MORNING WITH HIGHS ONLY EXPECTED IN THE LOW 60S BY FRIDAY AND SATURDAY AFTERNOON. AS THE UPPER JET LIFTS ACROSS THE NORTHERN PLAINS, A MID LEVEL BOUNDARY WILL SHIFT THROUGH THE MIDWEST. FOR FRIDAY AND SATURDAY, WE HAVE FAIRLY LOW CONFIDENCE MUCH PRECIPITATION WILL OCCUR, AND HAVE THUS KEPT POPS MINIMAL, WHILE INCREASING THEM GRADUALLY INTO THE LATER WEEKEND TIMEFRAME. TEH BEST MID LEVEL FRONTOGENESIS REMAINS NORTH AND EAST OF THE REGION IN THESE INSTANCES. HOWEVER...BEST PRECIPITATION CHANCES FOR SOUTHWEST KANSAS APPEAR IN THE SUNDAY TIMEFRAME AS ANOTHER SHORTWAVE LIFTS FROM THE CENTRAL AND SOUTHERN ROCKIES OVER THE FRONT, WITH A SURGE OF MOISTURE ALLOWING A GOOD CHANCE OF ELEVATED SCATTERED THUNDERSTORMS AND RAIN. FOR EARLY WEEK 2 THE SOMEWHAT ZONAL PATTERN ALOFT SHOULD TRANSITION TO ANOTHER WESTERN TROUGH PERHAPS AS EARLY AS THE MONDAY THROUGH WEDNESDAY TIMEFRAME, MAKING ACTIVE WEATHER POSSIBLE BY MID WEEK FORE CENTRAL AND SOUTHWEST KANSAS. && .AVIATION... COMPLICATED SITUATION AS FAR AS CEILINGS AND VSBYS WILL GO THIS EVENING AND OVERNIGHT. WIDESPREAD MVFR CEILINGS CONTINUED THROUGH THE AFTERNOON, ALONG WITH A WAVE OF MID LEVEL WAA SHOWERS. WITH DIURNAL BOUNDARY LAYER COOLING THROUGH THE EVENING, WOULD EXPECT CEILINGS TO ONCE AGAIN LOWER INTO THE IFR CATEGORY, AND VLIFR BY 12Z WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 53 76 57 71 / 40 40 20 20 GCK 53 80 53 69 / 30 30 30 20 EHA 54 85 52 80 / 30 20 0 10 LBL 53 82 55 78 / 40 40 30 10 HYS 53 74 54 64 / 30 40 40 30 P28 57 76 61 77 / 50 50 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN18/33/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 503 AM CDT TUE APR 28 2009 KSZ030-031-043>046-061>066-074>081-084>090-291000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 503 AM CDT TUE APR 28 2009 /403 AM MDT TUE APR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SURFACE LOW PRESSURE IS FORECAST TO DEVELOP OVER SOUTHEAST COLORADO WEDNESDAY AFTERNOON. A WARM FRONT WILL EXTEND EAST OF THE LOW WHILE A DRYLINE IS FORECAST TO MOVE INTO FAR SOUTHWEST KANSAS. THESE FEATURES COULD PROVIDE THE FOCUS FOR WIDELY SCATTERED AFTERNOON THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREAT. TO THE WEST OF THE DRYLINE...RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL TO AROUND 20 PERCENT WHILE SOUTHWEST WINDS INCREASE TO 15 TO 25 MPH. THIS WOULD RESULT IN A HEIGHTENED FIRE DANGER. OUTDOOR BURNING SHOULD BE POSTPONED IF THESE CONDITIONS MATERIALIZE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The Dodge City radar (KDDC), 83 km away, was scanning. The volume nearest the first event began at 08:31 UTC.
20 hail, 6 tornado, 1 thunderstorm wind. Local standard time, as filed.
The hail broke out a window of a house and damaged vehicle windows.
The hail was reported to be soft in nature.
Numerous quarter to half dollar sized hailstones were reported along with a few the size of a golf ball.
This was a landspout that developed southwest of Garden City but occurred over sand hills full of sage brush and did not cause any damage.
This tornado broke power poles, roofs on homes, destroyed two mobile homes, disintegrated a shed and destroyed a pivot sprinkler. One female was injured when she was looking out the window and was struck in the face by a piece of wood that crashed into the window.
Winds were reported to be 70 mph at the time of the hail.
The hail punched numerous holes in windows and damaged the blinds that were inside.
This tornado started out moving southeast but then curved back to the southwest towards the end of it's life. It unfortunately went through a cattle dairy and killed over 200 head as a tremendous amount of tin churned through the air. There was one male that received injury when a door blew in. There were 8 pivot irrigation sprinklers damaged or destroyed, along with power poles, trees, roof and window damage.
This was a landspout that was occurring west of a bigger tornado that went through a cattle dairy. This landspout damaged 3 pivot irrigation sprinklers as it moved southwest.
This tornado moved quickly into Haskell county at 746 PM (0046Z) but not before damaging three pivot irrigation sprinklers.
This tornado moved out of Finney county and damaged a few tree branches before dissipating.
The observer also reported that holes were punched into the siding and noticed his neighbor had similar damage. The roof was totaled.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, April 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168644, 168575, 168576, 168577, 168578, 168587, 168579, 168580, 168581, 168508, 168512, 168582, 168586, 168570, 168571, 168573, 168574, 168583, 168584, 168645, 168588, 168585, 168589, 168593, 168590, 168592, 168591.